Acute Opioid Overdose (OD)
Signs: ↓mental status, ...
270
Description

Acute Opioid Overdose (OD)

Signs: ↓mental status, ↓RR, ↓tidal volume, miosis. Normal pupils do not exclude opioid toxicity → co-ingestions may be sympathomimetic/anticholinergic. Rare: hypoxic seizure. Acute toxicity is a clinical diagnosis; +tox screen does NOT confirm toxicity

Management: Empirical. Assess airway (mental status). If apneic and/or stupor, Bag Valve Mask (with oxygen). Administer naloxone.

Naloxone: goal is to improve mental status, oxygen saturation, and ensure RR>10, NOT to achieve normal level of consciousness

 • Dose: 0.04mg IV, if no response increase dose q2 min:→0.5mg→2mg→4mg→10mg→15mg.

 • Administer intranasally or IM if no IV access

 • NB: Too much naloxone will precipitate opioid withdrawal. Consider diluting 0.4 mg in 10 ml saline and push 1 ml q2-3min.

 • If failing to respond, call Rapid Response and consider endotracheal intubation (STAT RICU consult)

Post-resuscitation: Continuous 02 monitoring (naloxone lasts 30-60m while t1/2 of opioids longer in OD), CXR (Post-OD pulmonary edema does NOT respond to diuretics, may evolve to ARDS), APAP level. Consider naloxone gtt if recurrent OD.



#Opioid #Overdose #OD #addiction #diagnosis #management #treatment #Naloxone
Contributed by

MGH White Book Manual
@MGHWhiteBook
Account created for the MGH Internal Medicine Housestaff Manual "White Book" - https://stk10.github.io/MGH-Docs/WhiteBook-2019-2020.pdf
Medical jobs
view all

0 Comments

Related content